Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2022, 2:25 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2022, 2:25 PM MDT (20:25 UTC)
- Expired
- Jul 27, 2022, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576
WGUS55 KSLC 272025
FFWSLC
UTC025-053-272330-
/O.NEW.KSLC.FF.W.0041.220727T2025Z-220727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
225 PM MDT Wed Jul 27 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...Specifically
for eastern portions of Zion National Park...
* Until 530 PM MDT.
* At 225 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3716 11296 3734 11296 3734 11286 3734 11283
3715 11284
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
897
WGUS75 KSLC 272221
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
421 PM MDT Wed Jul 27 2022
UTC025-053-272330-
/O.CON.KSLC.FF.W.0041.000000T0000Z-220727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
421 PM MDT Wed Jul 27 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON
COUNTIES...SPECIFICALLY FOR EASTERN PORTIONS OF ZION NATIONAL PARK...
At 421 PM MDT, Doppler radar indicated thunderstorms produced
between .50-.75" across eastern portions of Zion National Park.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, creeks,
and streams.
Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3716 11296 3734 11296 3734 11286 3734 11283
3715 11284
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM856
WGUS75 KSLC 272330
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
530 PM MDT Wed Jul 27 2022
UTC025-053-272340-
/O.EXP.KSLC.FF.W.0041.000000T0000Z-220727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
530 PM MDT Wed Jul 27 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Friday for
portions of southern Utah and southwest Utah.
LAT...LON 3716 11296 3734 11296 3734 11286 3734 11283
3715 11284
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:04 AM MDT, 10 hours 21 minutes earlier.
Area forecast discussion, Jul 27, 4:04 AM MDT, 10 hours 21 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 404 AM MDT Wed Jul 27 2022 .SYNOPSIS...Deep moisture will remain in place over southern Utah today as northern Utah remains dry. Some moisture will spread into northeast Utah Thursday and Friday. A more substantial increase in moisture is possible early next week. && .SHORT TERM (Through 12Z Friday)...High pressure is centered over the Great Basin this morning, keeping Utah and southwest Wyoming under a light west to northwest flow aloft. Monsoonal moisture is pooled over southern Utah, with satellite derived PW values in the 1.0 to 1.2 inch range. However, the prevailing flow is preventing northward spread of this moisture so northern Utah PWs are closer to about 0.6. With this in mind, anticipating another round of fairly widespread showers and thunderstorms over southern Utah later today with the erosion of cloud cover. Given the rather moist airmass, any storms that develop will produce heavy rain capable of producing flash flooding, and the light flow will result in slow moving convection, enhancing the flooding threat. Going Flood Watch for southern Utah covers the threat well and made no changes with this forecast package. Meanwhile, northern Utah will stay dry and warm with maxes running up to 5F above seasonal normals. By Thursday, the majority of guidance shows the center of the high shifting southward, bringing a more southerly flow to eastern Utah, allowing some of the deeper moisture to spread into northeast Utah by Thursday afternoon. As a result of this, anticipating coverage of afternoon convection to spread into the higher terrain east of Interstate 15 as well as adjacent valley locations. .LONG TERM (After 12Z Friday)...Active weather remains forecast through the long term period, with strong potential for a substantial moisture increase early next week as a Four Corners high sets up. Temperatures will remain near normal for much of the forecast area through Saturday, increasing to above normal Sunday and Monday across northern Utah and southwest Wyoming, then returning to near normal. A broad ridge will remain in place over the Western U.S. heading into Friday, with a broad trough downstream over the northern Plains/ Great Lakes region and a more condensed trough offshore of the PacNW. Both trough features will play a key role in the reconfiguration of the H5 high early next week in a way that looks to advect a deep layer moisture plume into the entirety of the forecast area. Until then, a brief transition to deeper northerly flow will set up overhead across the northern half of the forecast area on Friday as we remain on the eastern periphery of the broad ridge. This flow pattern will begin inhibit deep layer moisture for the northern half of the CWA, but will have minimal impact on the southern Utah moisture pool. That said, enough moisture will linger across the northern half of the area on Friday to produce diurnally driven convection over the higher terrain, drifting eastward into adjacent valley areas. Similar shower and thunderstorm activity is expected to continue in southern Utah on Friday, but with less steering flow for developing storms. An increased risk of flash flooding is anticipated on Friday as current model guidance shows greater potential for cold pool dominated storm evolution. By Saturday, drier air will push into the northern half of the area and begin limiting convective potential (roughly north of the US-6 corridor). Biggest changes in southern Utah will be a net decrease in PWAT values, but convective potential will remain largely unchanged. Less coverage of showers and thunderstorms will be in store for Sunday and Monday as the aforementioned ridge/trough pattern reorganizes. A deamplification of the downstream broad trough will allow the ridge to expand eastward while the upstream trough also progresses eastward, helping to shunt the center of the H5 high eastward near the Four Corners region by late Monday/ Tuesday. As this happens, warm advection will be experienced over the northern half of the CWA and allow temperatures along the Wasatch Front to begin pushing back into the low 100 degree range on Sunday and Monday. By Tuesday, enough deep southerly flow will pull a subtropical moisture plume over the region, bringing an increased risk of showers and thunderstorms to northern Utah and southwest Wyoming, in addition to central and southern Utah. Widespread showers and thunderstorms look to remain a possibility through mid- week as this deeper southerly moist flow remains in place. && .AVIATION...KSLC...VFR conditions will be maintained over the KSLC terminal with no significant operational concerns anticipated. Light southerly drainage flow will transition to a light northerly flow after 18Z with scattered clouds around 20kft AGL. .Rest of Utah and Southwest Wyoming...VFR conditions and diurnally driven flows are expected across the northern half of Utah and southwest Wyoming today. For areas from ~KDTA/ KPUC southward, expect diurnally driven shower and thunderstorm activity with mainly VFR conditions. Storms will develop over the higher terrain initially, then slowly move south and west through the evening. Terminals with vicinity, or prevailing, TS may see gusty and erratic outflows in excess of 40 mph. A reduction to IFR conditions will be possible due to VIS restrictions in locally heavy rainfall. && .FIRE WEATHER...Deep moisture will remain over primarily the southern third of Utah over the next several days, resulting in daily showers and thunderstorms capable of producing wetting rainfall. There is some potential for this moisture to move northward into northeast Utah Thursday into Friday before retreating back south over the weekend. In addition to heavy rain, any showers and thunderstorms that develop will be capable of producing frequent lightning and gusty and erratic winds. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through this evening for UTZ123-124-128>131. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:28 PM MDT | Areal Flood Advisory | SLC | Kane | 2 hr |
| Jul 26, 7:00 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 2 hr |
| Jul 26, 7:25 PM MDT | Special Weather Statement | SLC | Washington | 50 min |
| Jul 26, 7:59 PM MDT | Special Weather Statement | SLC | Wayne | 46 min |
| Jul 26, 8:43 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Jul 26, 8:52 PM MDT | Special Weather Statement | SLC | Wayne | 38 min |
| Jul 27, 3:29 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 27, 4:55 PM MDT | Special Weather Statement | SLC | Washington | 50 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.